MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1245
Medical Device Problem Codes Break (1069); Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/19/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2019-00991, 3005168196-2019-00993.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using a penumbra coils 400s (pc400) and a lantern delivery microcatheter (lantern).During the procedure, the physician experienced resistance and was unable to advance two pc400s (lot #''s f80233 and f83390) past the distal tip of a lantern and, therefore, the pc400s were removed and saved for later use.The physician removed the lantern and found the distal tip to be ovalized.The physician then attempted to advance the two pc400 (lot #¿s f80233 and f83390) again with a new lantern; however, the physician was unable to advance the first pc400 (lot # f80233) in the microcatheter and the second pc400 (lot # f83390) was unable to advance within its introducer sheath and, therefore both pc400s were removed.It was reported that the proximal side of the second pc400 (lot # f83390) was found to be broken.The procedure was completed using new pc400s with the second lantern and guide catheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following sections were incorrectly reported on the initial mfr report and are being corrected on this follow-up #01 mfr report:(b)(4).1.Section b.Box 5.Describe event or problem results: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The pusher assembly was kinked at approximately 5.0 cm from the proximal end.The embolization coil was intact with the pusher assembly and had offset coil winds.Conclusions: evaluation of the first returned pc400 revealed a pusher assembly with a detached embolization coil.The proximal pet lock was intact, indicating that no attempt was made to detach the coil, and the pull wire was within the distal detachment tip (ddt).The detached embolization coil was not returned for evaluation; therefore, the root cause of the reported complaint could not be determined.Further investigation revealed a kink on the pusher assembly.Based on the reported complaint, the kink and embolization coil detachment were likely incidental to the reported complaint and may have o.Ccurred post-procedure or during packaging for return to penumbra.Evaluation of the second returned pc400 revealed offset coil winds along its embolization coil.If the pc400 is forcefully advanced against resistance, damage such as offset coil winds may occur.These offset coil winds likely contributed to the difficulty advancing the pc400 within its introducer sheath.Further investigation revealed a kink at the proximal end of the pusher assembly.This damage was likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Evaluation of the returned lantern confirmed a distal ovalization.If the lantern is forcefully gripped or pinched during the procedure, damage such as an ovalization may occur.During functional testing, a demonstration pc400 was advanced into the returned lantern and could not be advanced past the ovalization on the lantern.The ovalization on the lantern likely contributed to the inability to advance the returned pc400s.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: (b)(4).(b)(4).H3 other text : placeholder.
 
Event or Problem Description

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8628016
Report Number3005168196-2019-00992
Device Sequence Number1968066
Product Code HCG
UDI-Device Identifier00814548010649
UDI-Public00814548010649
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/23/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/09/2026
Device Catalogue Number4002C1245
Device Lot NumberF83390
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/13/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/23/2019
Supplement Date Received by Manufacturer07/22/2019
Initial Report FDA Received Date05/21/2019
Supplement Report FDA Received Date08/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005